COPD v Diabetes T2

I have been having trouble clearing congestion from my chest using antibiotics and steroids to clear an infection. I've received a lot of help from the good people here and by doing a lot of huffing & puffing.

I have also been a type 2 diabetic from many years keeping things in check solely by watching what I eat. A month or two back my glucose level was considered too high and I was put on Metformin tablets. These seemed to work well and my count came down to 7.1 the lowest I've had it for quite a while. I ran out of test strips so did not test again until today and was very disappointed when it showed 20.1 :-o

I've been using antibiotic and steroids for a number of years to keep clear of infections but never noticed this effect before. Is this a usual effect or have I now another problem to sort out?

Last edited by

9 Replies

oldestnewest
  • I have emphysema and Diabetes 2. Was diagnosed January 2009. Started Metformin 2015 one a day, then it was increased to two a day. I wonder, perhaps if your antibiotics are responsible for you increase in sugar levels? Maybe checking with your GP would be a wise move?

  • I've a feeling my doctor will be checking up on me! I had a blood test taken this morning before checking my sugar level so he will be expecting to see the result of prescribing me Metformin tabs to have lowered the count, whereas it's gone through the roof.

    I've been taking antibiotic and steroids for years for my COPD and had no idea they had that effect which I've now found, from another Community, is common. I always have an emergency supply so the doctor won't be aware of the possible cause unless he puts two and two together.

  • If he doesn't put two and two together, Don...tell him!! Your health is important 😊

  • I certainly will Tee, thank you. I don't want over dozing on Metformin :-o

  • Hi. My levels go up when I get infections and rise even higher on oral steroids. I believe this is a known side effect.

  • After my evening meal last night (the last day of my ABs and oral steroids) I clocked up 20.1mmols, this morning before breakfast 9.1.

    It must have happened before over the years without me noticing. I don't know which is worst, knowing too much or to little.

  • A well recognised side-effect of steroid use is an adverse effect on sugar levels. Having COPD and Type2 Diabetes is indeed a nasty combination, but as you are aware sometimes the prednisilone is vital for our breathing. I don't take any medication for my Diabetes but it is actively managed by a low carb diet and rarely goes above 8.0. Do you mind if I ask what diet you are following?

  • I'm not on any diet, at least not since my wife died in 2010, she used to make sure we ate the right stuff I'm sure. I just kept out of the kitchen and ate what was put before me.

    When I first had to fend for myself I bought Wiltshire Farm Food frozen meals which just had to be stuck in the microwave for a few minutes. They used to do special colour coded ones for diabetics but stopped when it was said that was unnecessary. I suppose I've always been an English pub grub man, not liking pasta, curry or anything foreign.

    I've never really worried too much about either my COPD or my Diabetes to be honest. My mmol readings have never been as low as 8 for some years. I attend annual clinics with nurses for both complaints once a year and my GP infrequently, until recently when my chest didn't respond to antibiotic and steroids as well as usual.

    I think I've got my COPD under some control, but I can see I'm going to be in big trouble if I don't get my blood sorted out. I see from your writings that you have got very well organised and that is good. :-)

  • Some diabetics who's sugar level is not controlled by Metformin alone need an additional tablet. Gliclazide Best speaking to doc or diabetic clinic

You may also like...